Format

Send to

Choose Destination
See comment in PubMed Commons below
Rev Esp Anestesiol Reanim. 2001 Jun-Jul;48(6):270-8.

[Drugs that alter hemostasis and regional anesthetic techniques: safety guidelines. Consensus conference].

[Article in Spanish]

Author information

  • 1Servicio de Anestesiología, Reanimación y terapéutica del Dolor, Hospital Clínico Universitario, Valencia, Spain. jvllau@teleline.es

Abstract

Patients about to undergo surgery are often taking drugs that alter hemostasis and affect anesthesia, particularly when neuroaxial techniques are used for subarachnoid or epidural anesthesia. The aim of this paper is to provide safety guidelines for regional anesthesia in patients receiving hemostasis-altering drugs, in order to reduce the risk of bleeding. We offer a detailed discussion of patients treated with inhibitors of platelet aggregation (emphasizing that such treatment alone is not a contraindication for neuroaxial blockade although certainly guidelines must be followed), unfractionated heparin (anesthesia should be started at least 4 hours after administration of this drug or 30 minutes before, provided pulmonary arterial pressure is normal), low molecular weight heparin (which should be administered 12 hours before or 12 hours after the anesthetic technique), and oral anticoagulants (provision of regional anesthesia depends mainly on International Normalized Ratio monitoring). We also stress that removal of catheters should follow criteria similar to those listed above, that the risk of complications due to bleeding increases considerably in association with these drugs, and that adequate neurological monitoring is essential during postoperative recovery. Overall, the final decision to use regional anesthesia in patients receiving drugs that alter hemostasis must be made on an individual basis after assessment of benefit and risk.

PMID:
11446942
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk